What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 19, 1:47 PM MST, 1 hour 13 minutes earlier. Its key messages:
- Hail over 1 inch, gusty winds over 60 mph, and torrential downpours are possible today in the NE panhandle and far southeast Wyoming.
- Seasonable to slightly above average temperatures will continue through the extended forecast period. Showers and thunderstorms will be most likely for Wednesday through Friday, with less coverage for the weekend as drier air aloft moves overhead.
Area forecast discussion, Aug 19, 1:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
247 PM MDT Mon Aug 19 2024
.KEY MESSAGES...
- Hail over 1 inch, gusty winds over 60 mph, and torrential
downpours are possible today in the NE panhandle and far
southeast Wyoming.
- Seasonable to slightly above average temperatures will
continue through the extended forecast period. Showers and
thunderstorms will be most likely for Wednesday through
Friday, with less coverage for the weekend as drier air aloft
moves overhead.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 145 PM MDT Mon Aug 19 2024
A stormy afternoon and evening continues today over southeast
Wyoming and western Nebraska. Unseasonably high surface
moisture with dewpoints in the low 60s in the NE high plains as
well as strong surface heating will help drive SBCAPE values
over 2000J/kg today. Light easterly upslope flow on the order of
10 knots or less underneath a very weak westerly flow aloft
will result in 20-30 knots or less of bulk shear. While this is
near the lower limit of what we would hope to see for a
favorable severe weather day, potent storm cores driven by
strong instability will have the potential to produce gusty
outflow winds as they head east this afternoon. Hail up to
severe limits around an inch or so is also possible in the
strongest storm cores, especially early in storm mode before
storms gust out. Most of the severe weather threat will quickly
wane after 1z as daytime heating is lost and outflows move east
of the Sidney/Alliance corridor. HREF ensemble guidance remains
in good agreement on the general timing of severe weather this
afternoon. Dry air will move in aloft overnight with high RH
near the surface. Some valley fog may be possible given clear
skies and radiational cooling, especially in river valleys that
see appreciable rainfall today. A much drier day is expected on
Tuesday afternoon as westerly flow overspreads the CWA. Most CAM
guidance indicates the vast majority of the shallow moist layer
quickly mixing out through the morning and early afternoon
hours. That being said, a few isolated, high based showers are
still possible in the NE panhandle later in the afternoon. The
risk for any strong storms on Tuesday will be quite low given
surface dewpoints generally in the 40s or lower.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 145 PM MDT Mon Aug 19 2024
An active monsoon pattern will return to the forecast area for the
second half of the week after a brief break on Tuesday. The western
flank of the subtropical ridge over New Mexico and Texas is expected
to break down on Wednesday, allowing mid level vorticity and
moisture to surge northward once again. Low-level moisture may
remain a little unimpressive heading into Wednesday afternoon
especially on the Wyoming side, but mid to upper level moisture
should increase quickly. This may result in an initial gusty wind
threat, but the moisture aloft should be sufficient to still get
locally heavy rainfall to the ground and also act to moisten the
boundary layer through mixing. Overall, it looks like a good bet for
another round of scattered afternoon thunderstorms with isolated
strong to severe storms with locally heavy rainfall possible.
Monsoon moisture should remain in place over the area through
Thursday and Friday, and possibly into Saturday. Precipitable water
content will be above normal but nothing too anomalous. Values look
to be about 1 to 1.5 sigma above climatology over most of the area.
This will keep the chance for afternoon showers and thunderstorms in
the area for Thursday and Friday at least. There is a little more
uncertainty heading into the weekend as a vigorous closed low moves
across the Pacific Northwest. This may be able to tap into the
monsoon moisture ahead of it and kick off some more widespread
showers and thunderstorms on Saturday or Sunday, but other scenarios
show this coming through more as a dry cold frontal passage.
Regardless, we'll be trending cooler and drier behind the front into
Monday.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1106 AM MDT Mon Aug 19 2024
Showers and thunderstorms will affect most terminals this
afternoon from around 22z onward. Expect occasional MVFR cigs
and vis with any stronger cell with BFF and CDR having the most
likely chance of a thunderstorm. RWL and LAR will be mainly dry.
Expect any storms to diminish after around 0-2z this evening
with dry and clearing weather overnight at all terminals.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MAC
LONG TERM...MN
AVIATION...MAC
Hazardous weather outlook, Aug 19, 12:50 PM MST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
150 PM MDT Mon Aug 19 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-202000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
150 PM MDT Mon Aug 19 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Showers and thunderstorms will affect far southeast Wyoming as
well as the Nebraska Panhandle. Large hail over 1 inch in diameter
and gusty winds over 60 mph are possible in any storms. Please
report any severe weather to the NWS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Drier weather will move in for Tuesday with a renewed chance for
showers and thunderstorms by Wednesday onward. Heavy rain will be
the largest threat with these storms.
.Spotter information statement...
Please report any severe weather to the NWS.
In the hours before
Special weather statement, Aug 19, 2:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
305 PM MDT Mon Aug 19 2024
WYZ116>118-192145-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
305 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 345 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm over
Table Mountain Ranches, or 18 miles west of Cheyenne, moving east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cheyenne, Happy Valley, Federal, Table Mountain Ranches, Rocking Star
Ranch, Willadsen Estates, Silver Sage Estates, Granite Canon,
Harriman Heights, Cheyenne Regional Airport, Crystal Lake Reservoir,
Winchester Hills, Granite Springs Reservoir, South Greeley Highway,
Warren AFB, Frontier Park, South Cheyenne, Curt Gowdy State Park,
Pine Grove Estates, and Granite Springs Retreat.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 26.
Interstate 80 in Wyoming between mile markers 338 and 362.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Granite Springs or Crystal Lake Reservoir, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4100 10527 4125 10527 4139 10478 4100 10481
TIME...MOT...LOC 2104Z 258DEG 30KT 4119 10515
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TrudelSpecial weather statement, Aug 19, 2:27 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Mon Aug 19 2024
NEZ003-096-192215-
Box Butte NE-South Sioux NE-
327 PM MDT Mon Aug 19 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BOX BUTTE AND
SOUTHEASTERN SIOUX COUNTIES THROUGH 415 PM MDT...
At 327 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout 8 miles southeast of
Flahertys Corner, or 25 miles west of Alliance, moving east at 25
mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Hemingford, Box Butte County Fairgrounds, Kilpatrick Lake, Berea, and
Flahertys Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4210 10357 4231 10357 4241 10284 4202 10295
TIME...MOT...LOC 2127Z 269DEG 22KT 4222 10334
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TrudelSpecial weather statement, Aug 19, 2:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
344 PM MDT Mon Aug 19 2024
NEZ054-WYZ119-192230-
Kimball NE-East Laramie County WY-
344 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES THROUGH 430 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs Municipal Airport, or 23 miles west of Kimball, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Bluffs, Bushnell, Panorama Point, Oliver Reservoir, Pine Bluffs
Municipal Airport, and Oliver Reservoir Campground.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 395 and 402.
Interstate 80 in Nebraska between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4101 10419 4123 10419 4130 10370 4100 10369
4100 10412
TIME...MOT...LOC 2143Z 269DEG 22KT 4112 10408
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Trudel